NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

When measuring blood pressure manually, which sound marks the systolic pressure?

  1. AThe point at which all sounds disappear as the cuff deflates
  2. BThe sound heard before the cuff is inflated
  3. CThe first clear tapping sound as the cuff deflates
  4. DThe loudest sound heard
2.Nursing fundamentalsHard

A patient with diabetes has had foot-care teaching. Which statement shows a need for further teaching?

  1. A"I'll wear shoes that fit well and never walk barefoot."
  2. B"I'll dry carefully between my toes after washing."
  3. C"I'll check my feet every day, using a mirror if needed."
  4. D"I'll soak my feet in hot water every evening."
3.Infection control & patient safetyMedium

A colleague has drawn up a medication and asks the nurse to give it to her patient. What should the nurse do?

  1. AGive it, because the colleague is experienced
  2. BGive it, as long as the syringe has a label with the drug name on it
  3. CDecline, and give only medications that the nurse prepared or checked personally
  4. DGive it, and document that the colleague prepared it
4.Infection control & patient safetyHard

A nurse often skips barcode scanning to save time, as many colleagues do. In a just culture, how is this behavior classed?

  1. AAt-risk behavior, managed by coaching and fixing the system pressures behind it
  2. BSimple human error, managed only by consoling the nurse and moving on
  3. CAcceptable behavior, because it is common on the unit
  4. DReckless behavior, managed by immediate dismissal and reporting to the licensing board
5.Prioritization & delegationMedium

One hour after a vaginal birth, the nurse finds a soft, boggy uterus and heavy bleeding. What is the first action?

  1. AMassage the fundus
  2. BOffer a meal and fluids
  3. CEncourage the patient to rest quietly
  4. DApply an ice pack to the perineum
6.Prioritization & delegationHard

A provider asks a nurse to perform a procedure that is outside the nurse’s scope of practice. What should the nurse do?

  1. ADo it just this once and promise the provider not to do it again
  2. BDecline, explain why and suggest who can safely do it
  3. CDo it, because the provider gave the instruction
  4. DAsk a nursing assistant to do it instead
7.Clinical nursingMedium

A patient has colicky abdominal pain, a swollen abdomen, vomiting and has not passed stool or wind for two days. What is the likely problem?

  1. AGastroenteritis
  2. BBowel obstruction
  3. CIrritable bowel syndrome
  4. DAppendicitis without complications
8.Clinical nursingHard

A patient on metformin with reduced kidney function is due a CT scan with IV contrast. Why might metformin be withheld?

  1. AThere is a risk of lactic acidosis if kidney function worsens
  2. BMetformin causes severe bleeding during scans
  3. CMetformin makes the images blurry
  4. DMetformin reacts with the contrast to cause severe hyperglycaemia
9.Lab values & electrolytesMedium

A patient taking empagliflozin (an SGLT2 inhibitor) has glucose in the urine but a normal blood glucose. What is the best interpretation?

  1. AA urinary tract infection
  2. BA sign of kidney failure
  3. CAn expected effect of the drug
  4. DUncontrolled diabetes needing insulin
10.Lab values & electrolytesHard

A patient with ongoing hemolytic anemia has an HbA1c of 4.6%, but home glucose readings are often 180–220 mg/dL (10–12 mmol/L). What best explains the gap?

  1. AShort red cell life span lowers the HbA1c falsely
  2. BThe home glucose meter is reading falsely high
  3. CHemolysis makes the HbA1c test read too high
  4. DThe patient has true, well-controlled diabetes
11.PharmacologyMedium

Which signs suggest early lithium toxicity?

  1. AHair loss and dark urine only
  2. BVery high blood pressure and a severe headache
  3. CDiarrhoea, vomiting, coarse tremor and drowsiness
  4. DPinpoint pupils and slow breathing
12.PharmacologyHard

Which property makes a drug more likely to cross the blood–brain barrier?

  1. APositive charge at physiological pH
  2. BHigh lipid solubility and small size
  3. CHigh water solubility and strong ionisation
  4. DLarge molecular weight and strong protein binding
13.Med-surg: cardiovascular & respiratoryMedium

A patient with angle-closure glaucoma needs nebulised ipratropium. What precaution is sensible?

  1. AUse a mouthpiece or protect the eyes from the mist
  2. BMix it with an eye drop before putting it in the nebuliser
  3. CRun it at the highest possible gas flow
  4. DGive it only with the patient lying completely flat
14.Med-surg: cardiovascular & respiratoryHard

A patient who had a coronary stent after an NSTEMI asks why they take two antiplatelet drugs. Which answer is most accurate?

  1. ATwo pathways are blocked, protecting the stent, but bleeding risk rises
  2. BThe second drug dissolves the clot that caused the original heart attack
  3. CThe second drug protects the stomach lining from the aspirin
  4. DThe two drugs lower cholesterol so new blockages cannot form
15.Med-surg: neuro, endocrine & renalMedium

A patient with advanced CKD asks how to manage indigestion. Which option should they avoid?

  1. AAvoiding large meals late in the evening
  2. BRaising the head of the bed at night
  3. CMagnesium-containing antacids
  4. DEating smaller, more frequent meals
16.Med-surg: neuro, endocrine & renalHard

A patient with CKD has a high phosphate, a low calcium and a high PTH. What does this show?

  1. APrimary hyperparathyroidism from a tumour
  2. BHypoparathyroidism after neck surgery
  3. CSecondary hyperparathyroidism from CKD
  4. DToo much vitamin D from supplements
17.Med-surg: GI, perioperative & oncologyMedium

Which dressing is generally suitable for a wound with heavy exudate?

  1. ADry gauze changed weekly
  2. BA hydrogel sheet
  3. CAn alginate or foam
  4. DA thin transparent film
18.Med-surg: GI, perioperative & oncologyHard

A patient with cirrhosis and ascites has a new fever, abdominal tenderness and worsening confusion. Which complication should be suspected?

  1. ANormal progression of ascites
  2. BSpontaneous bacterial peritonitis
  3. CSimple constipation
  4. DAcute pancreatitis
19.Maternity & obstetric nursingMedium

Which lochia finding is expected on day 6 after birth?

  1. APink to brownish discharge (lochia serosa)
  2. BBright red discharge with large clots
  3. CGreen, foul-smelling discharge
  4. DNo discharge at all
20.Maternity & obstetric nursingHard

A woman is treated with methotrexate for an unruptured ectopic pregnancy. Which statement shows a need for further teaching?

  1. A"I will go to the emergency department if I get sudden severe abdominal pain."
  2. B"I will take a folic acid supplement to stay healthy while on this drug."
  3. C"I will avoid alcohol while I am being treated."
  4. D"I will come back for blood tests until my hCG level is back to zero."
21.Pediatric nursingMedium

How should a nurse approach a health interview with a 15-year-old?

  1. ASpeak only to the parent
  2. BTell the adolescent that everything said will be shared with the parents to keep them informed
  3. CInterview the adolescent with friends present for support
  4. DSpend part of the visit alone with the adolescent and explain the limits of confidentiality
22.Pediatric nursingHard

How should a child who is still drowsy after a tonsillectomy be positioned?

  1. AFlat on the back with the head tilted backwards
  2. BSitting fully upright with the head bent forward on the chest
  3. COn the side or semi-prone, so secretions can drain from the mouth
  4. DProne with the face directly in the pillow
23.Mental health nursingMedium

A patient with borderline personality disorder praises one nurse as "the only one who understands me" and calls the others useless. What is the best team response?

  1. AAvoid the patient
  2. BAgree on consistent rules and responses across the whole team
  3. CTell the patient that the other nurses are also useless
  4. DLet the favoured nurse make all decisions for this patient
24.Mental health nursingHard

A patient started an antidepressant 10 days ago. He says he now has more energy, but he still feels hopeless. Why does this need careful monitoring?

  1. AIt means the dose is too low, so the antidepressant should be stopped and a different one started straight away
  2. BEnergy may return before mood improves, which can increase the risk that he acts on suicidal thoughts
  3. CIt is a sign of serotonin syndrome
  4. DIt means the antidepressant has fully worked
25.Nursing math & unit conversionsMedium
1234567891011127:35 PM?07:3519:3520:3518:35

Practice exercise (made-up values, not clinical guidance). A dose is charted at 7:35 PM. Which entry is the same time on the 24-hour clock? Click it.

7:35 PM
  1. 107:35
  2. 219:35
  3. 320:35
  4. 418:35
26.Nursing math & unit conversionsHard
½ tbsp · 2/day · 10 d? × 100 mL1 tbsp = 15 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tbsp of an oral suspension twice a day for 10 days. The suspension comes in 100 mL bottles. Using 1 tbsp = 15 mL, how many whole bottles N must be supplied so the course is complete?

½ tbsptwice a day10 days100 mL1 tbsp = 15 mL
N =
27.Dosage calculationsMedium
024681010 mL

A child weighing 40 kg is prescribed 4 mg/kg of a drug. The stock solution contains 20 mg/mL. Draw up the dose: what volume V do you give?

40 kg4 mg/kg20 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 0.22 mg. The ampoule contains 500 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

0.22 mg500 mcg/mL
V = mL
29.IV infusion ratesMedium
250 mL15 gtt/mL6 h? gtt/min

Infuse 250 mL over 6 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL6 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
2 g250 mL? mL/h1.5 mg/min

A bag contains 2 g of a drug in 250 mL. The order is 1.5 mg per minute. At what rate R do you set the pump, in mL/h?

2 g/250 mL1.5 mg/min
R = mL/h
31.Pediatric & critical-care dosingMedium
heparin 5 000 units/mL80 units/kg · 66 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 80 units/kg for a patient who weighs 66 kg. The vial contains 5 000 units/mL. What volume V do you draw up? Round to one decimal place.

80 units/kg66 kg5 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine? mL/h50 kg5 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 500 mg in 250 mL. The order is 5 mcg/kg/min for a patient who weighs 50 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

500 mg/250 mL5 mcg/kg/min50 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftmilk240 mLwater350 mLice chips120 mLIV infusion80 mL/h × 8 hIV antibiotic2 × 50 mLurine350 mLurine350 mLurine350 mLurine150 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

milk: 240 mLwater: 350 mLice chips: 120 mLIV infusion: 80 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 350 mLurine: 350 mLurine: 350 mLurine: 150 mLvomit: 150 mL
B = mL
34.IV fluids & fluid balanceHard
500 mL150 mL infused80 mL/h09:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 80 mL/h. At 09:30, 150 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL150 mL infused80 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: very moist; activity: bedfast; mobility: very limited; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 30/min, SpO₂ 96% on room air, blood pressure 150/90 mmHg, pulse 114/min, alert, temperature 36.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 30SpO₂ 96%airSBP 150HR 114AT 36.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.31PaCO₂mmHg354580HCO₃⁻mmol/L222639uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.31, PaCO₂ 80 mmHg (10.7 kPa) and HCO₃⁻ 39 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.31PaCO₂ 80 mmHg (10.7 kPa)HCO₃⁻ 39 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard
pH7.357.457.05PaCO₂mmHg354537HCO₃⁻mmol/L222610appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.05, PaCO₂ 37 mmHg (4.9 kPa), HCO₃⁻ 10 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.05PaCO₂ 37 mmHg (4.9 kPa)HCO₃⁻ 10 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. How many flutter waves per QRS complex are there (the n of n:1 conduction)?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
flutter waves per QRS =
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsinus bradycardiasecond-degree AV block type I (Wenckebach)second-degree AV block type IIthird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2second-degree AV block type I (Wenckebach)
  3. 3second-degree AV block type II
  4. 4third-degree (complete) AV block

3Solutions

1.Nursing fundamentals

Answer: C · The first clear tapping sound as the cuff deflates

Why this is the answer

Systolic pressure is the first clear Korotkoff sound as blood starts to pass the cuff. Diastolic pressure is usually taken where the sounds disappear.

Answer

C · The first clear tapping sound as the cuff deflates
2.Nursing fundamentals

Answer: D · "I'll soak my feet in hot water every evening."

Why this is the answer

People with diabetic neuropathy may not feel heat, and soaking softens the skin, so long hot soaks are avoided. Daily inspection, good footwear and careful drying are correct.

Answer

D · "I'll soak my feet in hot water every evening."
3.Infection control & patient safety

Answer: C · Decline, and give only medications that the nurse prepared or checked personally

Why this is the answer

Nurses give only medicines they prepared themselves or verified fully, because they are accountable for what they give. A drug prepared by someone else may be wrong in ways the nurse cannot see.

Answer

C · Decline, and give only medications that the nurse prepared or checked personally
4.Infection control & patient safety

Answer: A · At-risk behavior, managed by coaching and fixing the system pressures behind it

Why this is the answer

At-risk behavior is a choice whose risk is not recognized or is believed to be justified, often because shortcuts have become normal. It is managed by coaching and removing the pressures behind it, while reckless behavior may need disciplinary action.

Answer

A · At-risk behavior, managed by coaching and fixing the system pressures behind it
5.Prioritization & delegation

Answer: A · Massage the fundus

Why this is the answer

Uterine atony is the most common cause of postpartum hemorrhage. Fundal massage helps the uterus contract; the nurse then calls for help and gives prescribed uterotonics if bleeding continues.

Answer

A · Massage the fundus
6.Prioritization & delegation

Answer: B · Decline, explain why and suggest who can safely do it

Why this is the answer

Nurses must work within their legal scope of practice, even when asked by a provider. The nurse declines, explains the reason and helps find a suitable professional.

Answer

B · Decline, explain why and suggest who can safely do it
7.Clinical nursing

Answer: B · Bowel obstruction

Why this is the answer

Bowel obstruction causes distension, colicky pain, vomiting and absolute constipation. Patients are often kept nil by mouth with a nasogastric tube to decompress the stomach.

Answer

B · Bowel obstruction
8.Clinical nursing

Answer: A · There is a risk of lactic acidosis if kidney function worsens

Why this is the answer

Iodinated contrast can worsen kidney function, and metformin can then accumulate and cause lactic acidosis. Local policy guides when to stop and restart it.

Answer

A · There is a risk of lactic acidosis if kidney function worsens
9.Lab values & electrolytes

Answer: C · An expected effect of the drug

Why this is the answer

SGLT2 inhibitors block glucose reabsorption in the proximal tubule, so glycosuria is expected even with normal blood glucose. Urine glucose cannot be used to monitor control in these patients. The drugs also raise the risk of genital infections and DKA.Checked against: Ketones blood test · MedlinePlus (NIH) (2025)

Answer

C · An expected effect of the drug
10.Lab values & electrolytes

Answer: A · Short red cell life span lowers the HbA1c falsely

Why this is the answer

HbA1c reflects glucose attached to hemoglobin over the red cell life span. In hemolysis, red cells are younger and have less time to bind glucose, so HbA1c is falsely low. Glucose monitoring or other markers are used instead.Checked against: The A1C Test & Diabetes · NIDDK (NIH) (2018); Hemoglobin A1C (HbA1c) Test · MedlinePlus (NIH) (2025)

Answer

A · Short red cell life span lowers the HbA1c falsely
11.Pharmacology

Answer: C · Diarrhoea, vomiting, coarse tremor and drowsiness

Why this is the answer

Early lithium toxicity causes GI upset, a coarse tremor, sluggishness and unsteadiness. Higher levels cause confusion, seizures and arrhythmias, so the drug is held and the level checked.

Answer

C · Diarrhoea, vomiting, coarse tremor and drowsiness
12.Pharmacology

Answer: B · High lipid solubility and small size

Why this is the answer

Small, lipophilic, non-ionised molecules diffuse across endothelial cell membranes. Charged or large, protein-bound drugs mostly stay out.

Answer

B · High lipid solubility and small size
13.Med-surg: cardiovascular & respiratory

Answer: A · Use a mouthpiece or protect the eyes from the mist

Why this is the answer

Ipratropium is an antimuscarinic bronchodilator. Mist escaping from a face mask can reach the eyes, dilate the pupil and trigger acute angle-closure glaucoma in susceptible patients. A mouthpiece or eye protection reduces the risk.

Answer

A · Use a mouthpiece or protect the eyes from the mist
14.Med-surg: cardiovascular & respiratory

Answer: A · Two pathways are blocked, protecting the stent, but bleeding risk rises

Why this is the answer

Dual antiplatelet therapy (aspirin plus a P2Y₁₂ inhibitor such as clopidogrel, ticagrelor or prasugrel) reduces recurrent events and stent thrombosis, usually for up to 12 months. It increases bleeding risk and must not be stopped early without cardiology advice, especially after a stent.

Answer

A · Two pathways are blocked, protecting the stent, but bleeding risk rises
15.Med-surg: neuro, endocrine & renal

Answer: C · Magnesium-containing antacids

Why this is the answer

Magnesium and aluminium are excreted by the kidneys and can accumulate in kidney failure. Patients with CKD should check with a pharmacist before using over-the-counter remedies, including laxatives and NSAIDs.

Answer

C · Magnesium-containing antacids
16.Med-surg: neuro, endocrine & renal

Answer: C · Secondary hyperparathyroidism from CKD

Why this is the answer

In CKD, phosphate retention and low active vitamin D lower calcium, so the parathyroid glands release more PTH. This secondary hyperparathyroidism weakens bone. Treatment includes phosphate control, vitamin D and sometimes calcimimetics.

Answer

C · Secondary hyperparathyroidism from CKD
17.Med-surg: GI, perioperative & oncology

Answer: C · An alginate or foam

Why this is the answer

Alginates and foams absorb large amounts of exudate. Hydrogels add moisture to dry wounds, films suit superficial wounds with little exudate and dry gauze sticks to the wound bed. The surrounding skin is protected from maceration.

Answer

C · An alginate or foam
18.Med-surg: GI, perioperative & oncology

Answer: B · Spontaneous bacterial peritonitis

Why this is the answer

Spontaneous bacterial peritonitis is infection of ascitic fluid without an obvious source. It can present with fever, abdominal pain, encephalopathy or kidney injury. A diagnostic ascitic tap (neutrophil count) and prompt antibiotics are needed.

Answer

B · Spontaneous bacterial peritonitis
19.Maternity & obstetric nursing

Answer: A · Pink to brownish discharge (lochia serosa)

Why this is the answer

Lochia serosa is expected from about day 4 to day 10. Large clots or a return to heavy bright red bleeding suggest retained tissue or subinvolution; a foul smell suggests infection.

Answer

A · Pink to brownish discharge (lochia serosa)
20.Maternity & obstetric nursing

Answer: B · "I will take a folic acid supplement to stay healthy while on this drug."

Why this is the answer

Methotrexate is a folic acid antagonist, so folate supplements reduce its effect and should be avoided during treatment. Serial hCG checks, avoiding alcohol and seeking help for signs of rupture are correct.

Answer

B · "I will take a folic acid supplement to stay healthy while on this drug."
21.Pediatric nursing

Answer: D · Spend part of the visit alone with the adolescent and explain the limits of confidentiality

Why this is the answer

Adolescents are more open when interviewed alone. Explain that what they say is confidential unless there is a risk of serious harm. Frameworks such as HEADSSS cover home, education, activities, drugs, sexuality, suicide and safety.

Answer

D · Spend part of the visit alone with the adolescent and explain the limits of confidentiality
22.Pediatric nursing

Answer: C · On the side or semi-prone, so secretions can drain from the mouth

Why this is the answer

Until fully awake, the child lies on the side or semi-prone so that blood and secretions drain from the mouth rather than being swallowed or inhaled. Once awake, a more upright position is comfortable.

Answer

C · On the side or semi-prone, so secretions can drain from the mouth
23.Mental health nursing

Answer: B · Agree on consistent rules and responses across the whole team

Why this is the answer

Splitting divides staff into "all good" and "all bad". A consistent team approach, clear boundaries and good communication between staff prevent manipulation of the team and help the patient.

Answer

B · Agree on consistent rules and responses across the whole team
24.Mental health nursing

Answer: B · Energy may return before mood improves, which can increase the risk that he acts on suicidal thoughts

Why this is the answer

In early treatment, energy and motivation may improve before the depressed mood. A patient with ongoing hopelessness may then have the energy to act on suicidal thoughts, so risk is reassessed closely.

Answer

B · Energy may return before mood improves, which can increase the risk that he acts on suicidal thoughts
25.Nursing math & unit conversions

Answer: 19:35

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

7 PM → 7 + 12 = 19

Answer

19:35

Answer

19:35
26.Nursing math & unit conversions

Answer: N = 2

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

7.5 mL × 2 × 10 = 150 mL

Bottles

150/100 = 1.5 → N = 2

Answer

N = 2
27.Dosage calculations

Answer: V = 8 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 4·40 = 160 mg

Volume

V = 160/20 = 8 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 8 mL
28.Dosage calculations

Answer: V = 0.44 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

0.22 mg = 220 mcg

Volume

V = 220/500 = 0.44 mL

Answer

V = 0.44 mL
29.IV infusion rates

Answer: R = 10 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

6·60 = 360 min

Drip rate

R = 250·15/360 = 10.42 ≈ 10 gtt/min

Answer

R = 10 gtt/min

At the bedside you round to the nearest whole drop: 10 gtt/min.

30.IV infusion rates

Answer: R = 11.25 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

2000 mg/250 mL = 8 mg/mL

Dose per hour

1.5·60 = 90 mg/h

Pump rate

R = 90/8 = 11.25 mL/h

Answer

R = 11.25 mL/h
31.Pediatric & critical-care dosing

Answer: V = 1.1 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

80·66 = 5 280 units

Volume

V = 5280/5000 = 1.056 ≈ 1.1 mL

Answer

V = 1.1 mL
32.Pediatric & critical-care dosing

Answer: R = 7.5 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 mg = 500 000 mcg
500 000/250 = 2000 mcg/mL

Dose per minute and per hour

5·50 = 250 mcg/min
250·60 = 15000 mcg/h

Pump rate

R = 15000/2000 = 7.5 mL/h

Answer

R = 7.5 mL/h
33.IV fluids & fluid balance

Answer: B = 40 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 240 + 350 = 590 mL
ice chips: 120/2 = 60 mL
IV infusion: 80·8 = 640 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1390 mL

Total output

350 + 350 + 350 + 150 + 150 = 1350 mL

Balance

B = 1390 − 1350 = 40 mL

Answer

B = 40 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 4.4 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 150 = 350 mL

Time

t = 350/80 = 4.375 ≈ 4.4 h

Answer

t = 4.4 h

That is about 4 h 23 min, so the bag runs out at about 13:53.

35.Clinical assessment scores

Answer: B = 11

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: very moist → 2
activity: bedfast → 1
mobility: very limited → 2
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 3 + 2 + 1 + 2 + 2 + 1 = 11

Answer

B = 11
36.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 30/min → 3
SpO₂ 96% → 0
on air → 0
SBP 150 mmHg → 0
HR 114/min → 2
alert (A) → 0
T 36.5 °C → 0

Total and red scores

NEWS2 = 3 + 0 + 0 + 0 + 2 + 0 + 0 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

37.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.31: acidaemia (below 7.35)
PaCO₂ 80 mmHg: high (35–45)
HCO₃⁻ 39 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
38.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·10 + 8 = 23 → 21–25 mmHg

Compare

measured: 37 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
39.ECG rhythm strip interpretation

Answer: flutter waves per QRS = 3

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 15 small boxes = 0.60 s → 1500 ÷ 15 = 100 per minute
conduction ratio = 300 ÷ 100 = 3:1

Answer

flutter waves per QRS = 3
40.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 6 QRS complexes in 6 s, × 10 = 60 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.72 s, 83 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.18 s in the conducted beats.
5. QRS: 0.12 s, wide (0.12 s or more).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions